Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Omaha, NE

July 25, 2002Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 4:50 AM CDT for Harrison County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 4:50 AM CDT (09:50 UTC)
Expired
Jul 25, 2002, 5:30 AM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:55 AM CDTHail 1.75Little Sioux, IA
Jul 25, 5:20 AM CDTHail 1Missouri Vly, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS53 KOAX 250950
SVROMA
IAC085-251030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
449 AM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 530 AM CDT

* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF LITTLE
  SIOUX...OR ABOUT 40 MILES NORTH OF OMAHA.  MOVEMENT WAS SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONDAMIN AROUND 500 AM CDT
  MAGNOLIA AROUND 510 AM CDT
  MODALE AROUND 515 AM CDT
  LOGAN AROUND 520 AM CDT
  MISSOURI VALLEY AROUND 525 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

FOR YOUR PROTECTION...GO TO THE BASEMENT OR THE LOWEST LEVEL OF A
STRONG BUILDING. IN ADDITION TO THE THREAT OF HAIL AND DAMAGING
WINDS...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.

LAT...LON 4186 9592 4186 9610 4179 9607 4163 9606
          4152 9598 4153 9566

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 2:45 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT THU JUL 25 2002

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED
BY STRONG SWRLY LLJ.  STORMS REACHING SVR LIMITS SO DISCUSSION WL BE
BRIEF.  LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL
NEB/CNTL SD.  WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA.

FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY
FOR TDY.  FNT WL SIT ACROSS NEB/KS BORDER TONIGHT.  GOOD LIFT
INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET.
INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20
NWD.  WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD
AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA.  OMEGA FIELDS LOOK
GOOD SO WL KEEP CHANCE POPS GOING.  FOR THE MOST PART...REMAINS AN
UNSETTLED PATTERN.

FEW MINOR TWEEKS TO EXTENDED.

.OMA...NONE.

GRIFFIS

In the hours before

Local storm report, Jul 25, 2:53 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 AM     3 E LOUISVILLE            NE   60 MPH TSTM GUST
07/25/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 25, 3:26 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

247 AM     BLENCOE                   IA   1.75 INCH HAIL
07/25/02   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 25, 3:54 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

332 AM     2 E LITTLE SIOUX          IA   1.5 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jul 25, 4:00 AM CDT, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT THU JUL 25 2002

STORM SPOTTERS MAY BE NEEDED EARLY THIS MORNING OVER EASTERN
NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.  SEVERE STORMS ARE LIKELY
WITH THE PASSAGE OF THESE STORMS. THERE IS ENOUGH WIND SHEAR FOR
A FEW SUPERCELLS...WHICH COULD PRODUCE SOME STRONG GUSTY WINDS
AND HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND INTO SATURDAY
AS A SURFACE BOUNDARY REMAINS ACROSS THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS
Local storm report, Jul 25, 4:10 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

357 AM     MODALE                    IA   .75 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 25, 4:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    1 S MACY                  NE   TORNADO
07/25/02   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:11 AM CDTSevere Thunderstorm WarningOAXPottawattamie49 min
Jul 25, 2:33 AM CDTSevere Thunderstorm WarningOAXMonona42 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningOAXFremont45 min
Jul 25, 3:09 AM CDTSevere Thunderstorm WarningOAXHarrison51 min
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningOAXMonona37 min
Jul 25, 3:58 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie62 min
Jul 25, 4:25 AM CDTSevere Thunderstorm WarningOAXMontgomery35 min
Jul 25, 4:31 AM CDTTornado WarningOAXMonona29 min
Jul 25, 4:38 AM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 25, 4:56 AM CDTSevere Thunderstorm WarningOAXFremont, Page64 min
Jul 25, 5:00 AM CDTSevere Thunderstorm WarningOAXMontgomery30 min
Jul 25, 5:31 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie44 min
Jul 25, 6:28 AM CDTSevere Thunderstorm WarningOAXPage47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.